As many parents and grandparents know, allergies and asthma have been on the rise for several decades now. Now, a large study has found a link between the use of antibiotics and antacids in infants and an increased risk for the development of allergies later on in childhood.
The April 2018 research, published in JAMA Pediatrics, studied 792,130 children born between October 2001 and September 2013. The researchers measured any prescription of these acid-suppressing medications or antibiotics given to these kids during their first six months of infancy. Then, they measured how many of these same children had allergies once they grew older.
“These medications are usually given to infants who regurgitate food and appear fussy,” said lead author Edward Mitre, MD in an interview with CNN. “For most infants, though, regurgitation of food is not a disease. Rather, it’s a developmentally normal process. There are some infants with severe gastroesophageal reflux, who have disease from this and who warrant medical therapy, but it is probable that the vast majority do not.”
As it turned out, the babies who were given those types of medications before they hit the 6-month mark were more likely to have allergies later in life. Researchers said in a release that these antibiotics and antacids can contribute to an imbalance in the gut. So this type of change in the human microbiome might contribute to the later development of allergies.
Dr. Mitre added, “We feel this study is important because it suggests that antibiotics and acid-suppressive medications should be used only in situations of clear clinical benefit, since we see this association with increased risk of allergies.”
It’s worth keeping in mind that this study did not prove that antacids or antibiotics cause allergies; rather, the researchers noticed a connection between babies taking these medications and an increased risk of developing allergies later in life. The researchers also noted that it is possible that antacids or antibiotics were given for allergic diseases that were misdiagnosed. On top of that, the process by which these medications might increase allergies is not completely understood.
More research is needed to determine whether these medications actually do cause allergies, and, if so, find out how exactly this might happen. Keep your eyes open for more updates!